MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/11 MM R

MEDACTA INTERNATIONAL SA GMK SPHERE TOTAL KNEE SYSTEM; GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/11 MM R
Model Number 02.12.0211FR
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 11/11/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Revision surgery performed due to dissociation of the pe inlay from the tibial baseplate at about 4 months after the primary surgery.The patient came in reporting pain when flexing his knee.The patient's rehabilitation did not proceed as expected, causing unnecessary pain and discomfort for four months.The hospital stay was also prolonged, and the health impact on the patient has been significant.The surgeon revised the insert and the surgery was completed successfully.It appears that the insert may have dislocated posteriorly from the joint capsule.This suggests that the insert might not have been properly locked during the procedure.However, during the surgery, the surgeon heard the "click" sound indicating the insert was secured, and the surgeon confirmed that the anterior aspects of both the insert and tibial tray were perfectly aligned with no gaps.Therefore, there was no issue with the handling of the product itself.
 
Additional Manufacturer Narrative
Batch review performed on 19 november 2024: lot 2201027: (b)(4) items manufactured and released on 06-apr-2022.Expiration date: 2027-03-20.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported events during the period of review.Additional device involved gmk-sphere 02.07.1202r tibial tray fixed cemented size 2 r (k090988) lot.2349049: (b)(4) items manufactured and released on 09-apr-2024.Expiration date: 2029-03-25.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported events during the period of review.Visual inspection performed by medacta knee r&d project manager: revision surgery of a gmk sphere tibial insert due to dislocation.From visual inspection of the removed component sent back for investigation, dents and scratches can be seen on its distal surface.These were most likely caused when the insert, dislocated in the joint, was pressed onto the baseplate under the action of bodyload.In particular, on the bottom surface of the posterior snapping features, we can notice an incision with the negative shape of the perimetral contour of the baseplate.This could be an evidence that the insert has never been correctly engaged in the baseplate.Considering also that the patient felt pain starting from immediately after the surgery, we guess the insert has never been correctly assembled to the baseplate.The surgeon reports to have heard the 'click' of of the snapping mechanism, but this could have come from the anterior locking mechanism despite the insert was not properly engaged posteriorly.From visual inspection, there is no evidence that the event is related to a faulty device.Root cause: the root cause of the event is likely incomplete engagement of the inlay during the primary surgery.The investigation does not indicate a potential manufacturing related issue or systemic deficiency.

Brand Name
GMK SPHERE TOTAL KNEE SYSTEM
Common Device Name
GMK-SPHERE TIBIAL INSERT FIXED SPHERE FLEX SIZE 2/11 MM R
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20900792
Report Number3005180920-2024-01009
Device Sequence Number5004713
Product Code JWH
UDI-Device Identifier07630030862540
UDI-Public07630030862540
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140826
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number02.12.0211FR
Device Lot Number2201027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/11/2024
Initial Report FDA Received Date12/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceAsian